Tornadoes · United States · Ohio · 2019
EF0 tornado, Canal Fulton to Comet, Ohio, April 14, 2019
From Canal Fulton to Comet, this EF0 tornado ran 3.6 miles across Stark and Summit counties on April 14, 2019, touching down at 5:15 PM EDT and reaching 50 yards wide. It killed nobody, and did $60,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 14, 2019
- Touchdown
- 5:15 PM EDT (21:15 UTC)
- Lifted
- 5:18 PM EDT (21:18 UTC)
- On the ground
- 3 minutes
- Path length
- 3.6 miles (5.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Counties
- Stark and Summit counties
- Touchdown point
- 40.880, -81.570
- Lift-off point
- 40.917, -81.519
- Record number
- 1904141515-01
The damage survey
5 damage points were recorded along this path by NWS CLE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front lifted northward across the region during the afternoon of April 14th. A strong area of low pressure moved from southwest Ohio through north central Ohio during the afternoon. The atmosphere quickly became unstable with plenty of shear and modest instability for severe storms including supercells. A tornado watch was in effect for most of northern Ohio. A strong tornado touched down across Richland County and hit the town of Shelby.
An EF-0 tornado touched down at 5:15 PM two miles southeast of Canal Fulton and produced tree top damage. The tornado tracked about 1.5 miles northeast and nearly destroyed a small outbuilding along Strausser Street. The tornado tracked further northeast and produced manly tree-top damage before dissipating just south of the Nimisila Reservoir in Summit County. The damage path was about 3.6 miles in total.
An EF-0 tornado started in Stark County and tracked into Summit County. The tornado tracked northeast and produced manly tree-top damage before dissipating just south of the Nimisila Reservoir. The damage path was about 3.6 miles in total from Stark County into Summit County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Apr 14, 4:34 PM EDT, 41 minutes earlier.
Area forecast discussion, Apr 14, 4:34 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Cleveland OH
434 PM EDT Sun Apr 14 2019
.SYNOPSIS...
Low pressure over northern ohio will move northeast of the
region this evening and reach upstate New York by Monday
morning. Monday afternoon, high pressure will move into the
region from the south and west. Tuesday the high will build to
our southeast as low pressure moves into the central plains. A
warm front will extend east into northern Ohio. Wednesday the
front will remain stalled in the area as the low moves to Iowa.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Low pressure in southwest Ohio will move northeast through early
evening lifting a warm front north into the region. A cold front
will follow the low. Expect thunderstorms to develop late this
afternoon and early this evening central and east with light
rain likely far northwest in the cool air. Favorable cape and
shear suggest some storms may become severe with downburst winds
the most likely threat although there is a chance of tornadoes
as well. Late this evening flow will turn northwest behind the
low. Models show wrap around moisture overspreading the region
overnight and would expect light rain to persist through the
night in the wake of the low. Will continue a rain chance for
northeast OH and nwrn PA Monday morning and then dry out the
forecast for the afternoon as high pressure builds in.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
The main weather maker in the short term will be a warm front
that moves into the area Tuesday and remains nearly stationary
into Wednesday before lifting slightly into northeast OH/nwrn PA
Wednesday afternoon Wednesday night. The front should lift
north Thursday as low pressure approaches from the west.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Thursday through Saturday, low pressure will move through the
lower Great Lakes and northern Ohio Valley. High pressure will
build in for Sunday. Will have chance to likely pops much of the
area Thursday night through Saturday.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Low pressure will move northeast across northern Ohio this
afternoon. Expect mainly rain and IFR conditions across
northwest Ohio. Central and east into nwrn PA expect convection
to develop this afternoon and linger into early evening. Expect
conditions to be IFR in convection. IFR conditions with light
rain to overspread the area overnight in west to northwest flow.
Conditions improving to VFR on Monday.
OUTLOOK...Non-VFR possible Monday night into Wednesday. Monday
night winds and waves drop back below small craft criteria.
&&
.MARINE...
Will extend the coastal flood warning given current ongoing
flooding. Will also extend small craft into the evening for the
western most zone. Monday night winds and waves drop pack below
small craft levels. Current indications are that winds and waves
will remain diminished through mid week. Southerly winds will
increase to 15 to 20 knots Thursday into Friday but highest
waves will remain well offshore.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Warning until 10 PM EDT this evening for
OHZ003-007>009.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT Monday for LEZ145>149.
Small Craft Advisory until 10 PM EDT this evening for LEZ142.
Small Craft Advisory until 4 PM EDT Monday for LEZ143-144.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...TK
MARINE...TKHazardous weather outlook, Apr 14, 4:20 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 420 AM EDT Sun Apr 14 2019 OHZ003-007-008-150830- Lucas-Ottawa-Sandusky- 420 AM EDT Sun Apr 14 2019 ...LAKESHORE FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ006-017-150830- Wood-Hancock- 420 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142-143-162-163-150830- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- 420 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009-150830- Erie- 420 AM EDT Sun Apr 14 2019 ...LAKESHORE FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for north central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. There is a slight risk for severe thunderstorms today. The main threats will be strong damaging winds, large hail, and possibly a tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>014-018>023-027>033-036>038-047-089-PAZ001>003-150830- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Seneca-Huron-Medina- Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore- Northern Erie-Southern Erie- 420 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is an enhanced risk for severe thunderstorms southeast of a line from Knox County to Wayne, Summit, Portage, and Trumbull Counties. Otherwise, to the northwest and north of this line there is a slight risk for severe thunderstorms. A warm front is expected to move north of the area and the atmosphere will become unstable and has the potential to support the threat for strong damaging winds, large hail, and even tornadoes; especially in the enhanced threat area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LEZ061-144>149-164>169-150830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 420 AM EDT Sun Apr 14 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. There is a slight risk for severe thunderstorms today. Strong thunderstorm winds and large hail are possible. There is also the possibility for a tornadic waterspout. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 14, 4:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
446 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND GST BUCYRUS AIRPORT 40.78N 82.97W
04/14/2019 M47 MPH CRAWFORD OH AWOS
&&
THOMPSONLocal storm report, Apr 14, 4:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
452 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TORNADO 1 N SHELBY 40.90N 82.66W
04/14/2019 RICHLAND OH TRAINED SPOTTER
CONFIRMED TORNADO NORTH OF SHELBY.
&&
RCLocal storm report, Apr 14, 4:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
457 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TORNADO SHELBY 40.90N 82.66W
04/14/2019 RICHLAND OH TRAINED SPOTTER
CORRECTS PREVIOUS TORNADO REPORT FROM 1 N
SHELBY. CONFIRMED TORNADO EAST SIDE OF
SHELBY NEAR SR 39.
&&
RCLocal storm report, Apr 14, 5:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
500 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 4 ESE PLYMOUTH 40.96N 82.60W
04/14/2019 E1.00 INCH RICHLAND OH TRAINED SPOTTER
HAIL OCCURRED IN SHILOH NEAR SR 603.
&&
RCLocal storm report, Apr 14, 5:13 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
513 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG SHELBY 40.88N 82.66W
04/14/2019 RICHLAND OH PUBLIC
DOWNED TREES AND POWER LINES SOUTH OF
SHELBY.
&&
RCLocal storm report, Apr 14, 5:15 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
515 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG SHELBY 40.88N 82.66W
04/14/2019 RICHLAND OH TRAINED SPOTTER
ROOF BLOWN OFF OF CHEVY DEALERSHIP.
&&
RCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KAGC), 12:00Z
9.3 hours before the tornado, 133 km from the path. April 14, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -75593 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
Pittsburgh, PA (KAGC), 00:00Z
2.7 hours after it, 133 km from the path. April 15, 2019.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 403 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
- 0-3 km lapse rate
- 7.4 K/km
The surface observations
Akron / Canton (CAK), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cleveland radar (KCLE), 63 km away, was scanning. The volume nearest the touchdown began at 21:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of April 14, 2019
33 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 14 | 1:26 AM CDT | EF0 | Hale, AL | 8.7 | 220 | |||
| April 14 | 1:35 AM CDT | EF1 | Colbert, AL | 1.1 | 70 | |||
| April 14 | 2:20 AM CDT | EF1 | Tuscaloosa, AL | 3.5 | 475 | |||
| April 14 | 2:50 AM CDT | EF1 | Jackson, MS | 1.8 | 75 | |||
| April 14 | 2:56 AM CDT | EF0 | Jackson, MS | 2.1 | 30 | |||
| April 14 | 3:21 AM CDT | EF0 | Perry, AL | 6.7 | 400 | |||
| April 14 | 4:05 AM CDT | EF0 | Shelby, AL | 6.5 | 600 | |||
| April 14 | 4:14 AM CDT | EF0 | Shelby, AL | 3.0 | 125 | |||
| April 14 | 6:28 AM CDT | EF1 | Etowah, AL | 3.8 | 95 | |||
| April 14 | 6:50 AM CDT | EF0 | Pike, AL | 1.0 | 150 | |||
| April 14 | 6:53 AM CDT | EF0 | Crenshaw, AL | 2.6 | 70 | $20,000 | ||
| April 14 | 7:10 AM CDT | EF1 | Pike, AL | 2.8 | 300 | |||
| April 14 | 9:14 AM CDT | EF0 | Muscogee, AL to GA | 3.2 | 50 | $150,000 | ||
| April 14 | 10:46 AM EDT | EF0 | Muscogee, GA | 8.4 | 100 | $135,000 | ||
| April 14 | 11:39 AM EDT | EF0 | Lamar, GA | 1.1 | 75 | $10,000 | ||
| April 14 | 11:45 AM EDT | EF1 | Lamar, GA | 4.3 | 150 | $220,000 | ||
| April 14 | 2:43 PM EDT | EF1 | Colquitt, GA | 5.0 | 180 | $100,000 | ||
| April 14 | 3:12 PM EDT | EF0 | Clark, OH | 2.7 | 80 | $45,000 | ||
| April 14 | 4:42 PM EDT | EF2 | Richland, OH | 17.0 | 800 | 5 | $500,000 | |
| April 14 | 5:49 PM EDT | EF0 | Tuscarawas, OH | 0.5 | 75 | |||
| April 14 | 6:48 PM EDT | EF0 | Crawford, PA | 0.4 | 100 | $50,000 | ||
| April 14 | 7:43 PM EDT | EF0 | Venango, PA | 1.2 | 100 | |||
| April 14 | 7:53 PM EDT | EF0 | Venango, PA | 1.0 | 75 | |||
| April 14 | 8:20 PM EDT | EF2 | Warren, PA | 18.0 | 400 | $1.0 million | ||
| April 14 | 8:51 PM EDT | EF1 | Greenville, SC | 1.6 | 200 | |||
| April 14 | 8:53 PM EDT | EF0 | Hart, GA | 2.9 | 100 | $50,000 | ||
| April 14 | 10:03 PM EDT | EF1 | Greenville, SC | 6.9 | 100 | $150,000 | ||
| April 14 | 12:35 AM EDT | EF1 | Union, PA | 1.4 | 150 | $100,000 | ||
| April 14 | 1:00 AM EDT | EF2 | Columbia, PA | 3.7 | 300 | |||
| April 14 | 1:05 AM EDT | EF1 | Sullivan, PA | 10.4 | 350 | $500,000 | ||
| April 14 | 1:32 AM EDT | EF1 | Broome, NY | 2.1 | 175 | $15,000 | ||
| April 14 | 1:45 AM EDT | EF0 | Lackawanna, PA | 3.2 | 100 | $25,000 | ||
| April 14 | 1:50 AM EDT | EF1 | Susquehanna, PA | 2.4 | 150 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.